Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 173, NWS Las Vegas, NV

August 14, 2022San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2022, 12:27 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2022, 12:27 PM PDT (19:27 UTC)
Expired
Aug 14, 2022, 3:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 61 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WGUS55 KVEF 141927
FFWVEF
CAC071-142230-
/O.NEW.KVEF.FF.W.0173.220814T1927Z-220814T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1227 PM PDT Sun Aug 14 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 330 PM PDT.

* At 1227 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the New York Mountains area. Flash flooding is 
  ongoing or expected to begin shortly and will impact low water 
  crossings on Ivanpah Road as well as other roadways across east 
  central San Bernardino County.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Mid Hills Campground....Ivanpah Road...Lanfair Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3543 11517 3519 11488 3503 11499 3503 11525
      3514 11547 3522 11540

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
764 
WGUS75 KVEF 142014
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
114 PM PDT Sun Aug 14 2022

CAC071-142230-
/O.CON.KVEF.FF.W.0173.000000T0000Z-220814T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
114 PM PDT Sun Aug 14 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT THIS 
AFTERNOON FOR SAN BERNARDINO COUNTY...

At 114 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain acrossNew York and Castle Mountain as well as eastern Mojave 
Preserve. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Mid Hills Campground....Ivanpah Road...Lanfair Road...Black Canyon 
  Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3543 11517 3519 11488 3503 11499 3503 11525
      3514 11547 3522 11540

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
186 
WGUS75 KVEF 142223
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
323 PM PDT Sun Aug 14 2022

CAC071-142233-
/O.EXP.KVEF.FF.W.0173.000000T0000Z-220814T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
323 PM PDT Sun Aug 14 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 330 PM PDT THIS AFTERNOON FOR 
SAN BERNARDINO COUNTY...

The heavy rain has ended as storms moved south of the area. Flooding 
is no longer expected to pose a threat. Please continue to heed 
remaining road closures.

A Flood Watch remains in effect until 100 AM PDT Monday for portions 
of northwest Arizona, southeast California and Nevada.

LAT...LON 3543 11517 3519 11488 3503 11499 3503 11525
      3514 11547 3522 11540

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 10:36 AM PDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 14, 10:36 AM PDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1036 AM PDT Sun Aug 14 2022

.SYNOPSIS...A Flash Flood Watch continues for parts of the area
through this evening with scattered rain efficient thunderstorms
expected to develop late this morning and continue into the evening.
The threat of thunderstorms capable of producing heavy, possibly
intense, rainfall is expected to continue through next week. The
area should generally see below normal temperatures continuing,
especially in areas where cloud cover lingers and limits daytime
heating.
&&

.UPDATE...Another active monsoon day in store today, with less cloud
cover this morning than yesterday to limit convection. The 12Z
sounding has nearly 900 J/kg to tap into once we heat up, with a
convective temperature of 95F. With over an inch and a half of PWAT
and minimal 800mb steering flow, thunderstorms will be efficient
rain-makers today, resulting in increased chances of flash flooding,
particularly in vulnerable areas still recovering from previous
flood damage. No updates made to the forecast this morning, as it
looks to be in good shape.
&&

.SHORT TERM...A Flash Flood Watch continues for today across Lincoln
and Mohave counties, much of Clark County including Las Vegas, Lake
Mead and the Spring Mountains, and across the eastern half of San
Bernardino County. Thunderstorms in the watch area will be capable
of producing very heavy rain in a short period of time leading to an
increased threat of life threatening flash flooding. Expect storms
to start firing over the mountains late this morning with coverage
expanding through the afternoon, especially in Lincoln, Clark, and
Mohave counties before decreasing around sunset. Short range high
resolution models forecast less coverage in San Bernardino County
today but storms that do develop will be very efficient rain makers
with high rainfall rates and slow cell movement.

There is nothing in the weather pattern that indicates any
scouring of the moisture we have in place heading into Monday. In
fact, the overall environmental conditions are not forecast to
change a great deal. Slow moving, rainfall efficient storms are
indicated once again. Decisions will need to be made whether
another extension of the watch will be needed and in what areas
the highest threat will be. One other concern to note is high
pressure building north of our area on Monday. Depending on how
this plays out, the orientation of the pattern is favorable for a
storm motion that brings storms that develop over southwest Utah
into Clark County. Some of the stronger thunderstorm events of
the past in Las Vegas have occurred with storms moving in from the
northeast. Overall confidence is low but also not out of the
question. The only other large scale feature to note is an area of
low pressure over extreme southern Texas. Models bring this
feature slowly westward this week and it could come into play at
some point late in the week.

.LONG TERM...Tuesday through Saturday.

With moisture firmly entrenched, rain chances and below-normal
temperatures are expected to persist through the upcoming week. If
it seems like you've heard this before, well, you probably have. In
fact, the long term forecast discussions from a week ago would
likely still be valid today. South-southeasterly flow will continue
to usher in moisture as the upper-level high remains to our east.
This means that storms will be possible each afternoon, with the
best chances in the eastern half of the CWA. As usual, the main
concerns are likely to be heavy rain and flash flooding. One thing
to watch for is the possible development of a secondary high in the
upper Great Basin. This setup are favored for the northeasterly
storm event that bring strong winds into the Las Vegas Valley.
Otherwise, expect more of the same: afternoon storm chances with any
increased activity driven by mesoscale features formed from the
previous day's convection. Temps to remain near or below normal
given the surplus of moisture and cloud debris.
&&

.AVIATION...For Harry Reid...Another day of monsoonal thunderstorms
expected today, with slightly better chances for storms in the
direct vicinity of the Harry Reid terminal, however confidence is
still quite low. Did again include VCTS for the afternoon hours when
storms are most likely to occur. Similar to yesterday, some
projections also indicate late evening outflow originating from the
north but this did not occur yesterday. Left this out of the TAF due
to the uncertainty, but amendments may be needed if this indeed
comes to fruition.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...Another day of monsoonal thunderstorm
development will lead to the possibility of TSRA at
KEED/KIFP/KVGT/KHND. Perhaps the best chances for direct impact is
KHND and KEED this afternoon as nearby high terrain convection
pushes outflow to both terminals. Attempted to highlight this in
both TAF sites but amendments may be needed based off radar trends.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts from thunderstorms today according
to standard operating procedures. Possible impacts include heavy
rain resulting in flash flooding and strong winds.

&&

UPDATE...Varian
SHORT TERM...Salmen
LONG TERM...Woods
AVIATION...TB3

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:39 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 14, 1:53 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 14, 2:12 PM PDTSevere Thunderstorm WarningVEFSan Bernardino63 min
Aug 14, 2:22 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 14, 3:21 PM PDTSevere Thunderstorm WarningVEFSan Bernardino39 min
Aug 14, 3:46 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 14, 4:33 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.